Virginia, 2021Damaging Winds in Virginia, August 11, 2021
August 11, 2021 · NWS AKQ · 11 events in 5 counties and zones
Scattered severe thunderstorms associated with a surface trough produced damaging winds across central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms associated with a surface trough produced damaging winds across central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 11, 1:49 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 11, 1:49 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
249 PM EDT Wed Aug 11 2021
.SYNOPSIS...
High pressure will remain anchored off the Mid Atlantic coast
this week, resulting in typical summer conditions. A cold front
will approach from the northwest Friday night, then slowly drop
across the area during the weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 235 PM EDT Wednesday...
Severe Tstm Watch is in effect for central and south central VA
until 900 pm this evening. As of 220 pm, radar showed sctd
showers/tstms developing over and just east of the mtns (due to
development of lee trough), and sliding slowly ewrd into the
Piedmont. Lots of heat/instability across the region, with temps
ranging from the upper 80s to mid 90s and dewpoints ranging
through the 70s. These showers/storms will move ewrd to along or
just east of I-95 before diminishing this aftn into this
evening. Damaging wind gusts will be the main threat with any
severe storms, due to MLCAPE rising to 2000-3000 J/kg and DCAPE
near 1200 J/kg. Brief heavy rain and small hail will also be
possible with any storms. Any lingering showers/storms will
quickly lose strength and end by late this evening. Then, mostly
clear to partly cloudy overnight with lows ranging through the
70s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
As of 345 AM EDT Wednesday...
The upper ridge noses westward on Thursday which will serve to
increase the heat and decrease the chances for showers and storms.
Will show only slight chance PoPs across the west Thursday
afternoon. High temperatures rise into the mid 90s for most of the
region with dew points rising into the mid 70s, resulting in more
widespread afternoon heat indices 105-108 F. Accordingly, another
Heat Advisory will likely be required on Thursday. Not much relief
expected overnight with lows generally falling into the mid and
upper 70s.
Bit of a broken record for Friday with chance to slight chance PoPs
for the western half of the area. Highs again into the mid 90s with
dew points continuing in the mid 70s will result in another day of
dangerous heat indices in the 102-107 F range. Warm and muggy
conditions continue Friday night with lows in the low to mid
70s.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 345 AM EDT Wednesday...
Not quite as hot on Saturday as an upper trough approaches from the
NW. Afternoon highs will still reach the upper 80s and low 90s but
greater cloud cover and increased chances for showers and storms by
afternoon will tend to limit the heat. PoPs increase from NW to SE
Saturday afternoon into the evening as the surface cold front moves
toward the area. Latest guidance shows the front moving slowly
through the region Saturday night into Sunday before stalling
near/just south of the area. Much cooler Sunday into early next week
with highs generally in the low/mid 80s as high pressure to the
north brings NE/onshore flow. Chances for showers and storms will
linger with the boundary close by and increasing tropical moisture
streaming northward from the Gulf and Atlantic.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 230 PM EDT Wednesday...
Mainly VFR conditions will prevail at the TAF sites this aftn
into Thu aftn. Brief MVFR conditions will be possible at RIC
early this evening with any tstm. Have VCTS mentioned in the TAF
for now. Also, do have VCSH mentioned in the SBY TAF this
evening. Otherwise, winds will be SSW around 10 kt or less
through the period.
Outlook...
Mostly VFR conditions and only isolated to sctd late aftn/evening
showers/tstms through the remainder of this week. Highest chances
remain along and west of the I-95 corridor.
&&
.MARINE...
As of 245 PM EDT Wednesday...
Typical summertime pattern, with the Bermuda High anchored in the
western Atlantic Ocean, will continue through Saturday. Winds will
generally remain SSW 5-15 kt. Waves in the Bay will be 1-2 ft and
seas 2-3 ft. A weak cold front is expected to stall across eastern
NC by Sunday into early next week, allowing winds to become onshore
(easterly) across the local waters. Wind speeds 10-15 kt with waves
in the Bay of 1-3 ft and seas 2-4 ft.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Heat Advisory until 7 PM EDT this evening for MDZ021>024.
NC...Heat Advisory until 7 PM EDT this evening for NCZ012.
VA...Heat Advisory until 7 PM EDT this evening for VAZ062-064-
067>069-075>085-087>090-092-093-096-097-510>524.
MARINE...None.
&&
SYNOPSIS...TMG
NEAR TERM...RHR/TMG
SHORT TERM...RHR
LONG TERM...RHR
AVIATION...TMG
MARINE...JDMHazardous weather outlook, Aug 11, 3:10 PM EST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
410 PM EDT Wed Aug 11 2021
MDZ023-VAZ062-064-067>069-075-076-079>083-510>522-122015-
Somerset-Goochland-Caroline-Nottoway-Amelia-Powhatan-Westmoreland-
Richmond-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
410 PM EDT Wed Aug 11 2021
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THURSDAY...
...SEVERE THUNDERSTORM WATCH 425 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, north central Virginia and south
central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ013>017-030>032-VAZ086-095-098-525-122015-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Mathews-Norfolk/Portsmouth-Virginia Beach-
Hampton/Poquoson-
410 PM EDT Wed Aug 11 2021
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY...
This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ048-060-061-509-122015-
Fluvanna-Prince Edward-Cumberland-Western Louisa-
410 PM EDT Wed Aug 11 2021
...SEVERE THUNDERSTORM WATCH 425 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY...
This Hazardous Weather Outlook is for central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
MDZ021-022-024-NCZ012-VAZ077-078-084-085-087>090-092-093-096-097-523-
524-122015-
Dorchester-Wicomico-Inland Worcester-Northampton-Northumberland-
Lancaster-Gloucester-Middlesex-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Suffolk-Chesapeake-York-Newport News-
410 PM EDT Wed Aug 11 2021
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THURSDAY...
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-NCZ102-VAZ099-100-122015-
Maryland Beaches-Eastern Currituck-Accomack-Northampton-
410 PM EDT Wed Aug 11 2021
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ065-066-122015-
Mecklenburg-Lunenburg-
410 PM EDT Wed Aug 11 2021
...SEVERE THUNDERSTORM WATCH 425 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for south central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Aug 11, 1:52 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Wakefield VA
252 PM EDT Wed Aug 11 2021
VAZ509-111945-
Western Louisa VA-
252 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of northwestern Louisa
County through 345 PM EDT...
At 252 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boswells Tavern, or 12 miles west of Louisa, moving east at 5 mph.
HAZARD...Winds in excess of 40 mph, pea size hail, and very heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Louisa, Boswells Tavern, Gordonsville, Waldrop, Green Springs,
Trevilians and Vawter Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Virginia.
&&
LAT...LON 3807 7825 3813 7821 3813 7818 3814 7815
3814 7812 3815 7811 3815 7809 3814 7808
3813 7805 3814 7801 3802 7800 3801 7830
TIME...MOT...LOC 1852Z 254DEG 4KT 3807 7823
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ButnerSpecial weather statement, Aug 11, 3:10 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Wakefield VA
410 PM EDT Wed Aug 11 2021
VAZ048-509-112100-
Fluvanna VA-Western Louisa VA-
410 PM EDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of west central Louisa
and Fluvanna Counties through 500 PM EDT...
At 410 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Boswells Tavern to 7 miles
south of Charlottesville. Movement was southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Louisa, Palmyra, Lake Monticello, Columbia, Ferncliff, Kents Store,
Troy, Dixie, Nahor, Louisa Airport, Stage Junction, Zion Crossroads,
Antioch, Union Mills, Wildwood, Bybee, Byrd Mill, Carysbrook,
Wilmington and Cunningham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Virginia.
&&
LAT...LON 3803 7828 3804 7796 3788 7808 3775 7817
3775 7818 3785 7844
TIME...MOT...LOC 2010Z 308DEG 9KT 3809 7835 3792 7851
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ButnerThunderstorm Wind, Louisa
- When
- August 11, 3:30 PM EST
- Where
- Louisa County, 0.54 mi W of Waldrop
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 38.070, -78.190
Trees were downed along Louisa Road and New Columbia Road. In addition, power lines were downed along James Madison Highway.
Thunderstorm Wind, Louisa
- When
- August 11, 4:00 PM EST
- Where
- Louisa County, 1.49 mi SSW of Louisa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.000, -78.010
Trees were downed throughout the county, including at Courthouse Road and Valentine Mill Road.
Thunderstorm Wind, Hanover
- When
- August 11, 4:35 PM EST
- Where
- Hanover County, 1.49 mi SSE of Jones Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.850, -77.690
Trees were downed on Beaver Dam Road.
Thunderstorm Wind, Hanover
- When
- August 11, 4:48 PM EST
- Where
- Hanover County, 0.88 mi SW of Goodall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.770, -77.640
Trees were downed on Old Mill Road.
Thunderstorm Wind, Hanover
- When
- August 11, 5:03 PM EST
- Where
- Hanover County, 1.78 mi WSW of Elmont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.710, -77.530
Tree was downed on a truck along Winns Church Road.
Thunderstorm Wind, Powhatan
- When
- August 11, 5:42 PM EST
- Where
- Powhatan County, 2.82 mi N of Moseley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.510, -77.770
Power line was downed at Route 60 and Page Road.
Thunderstorm Wind, Powhatan
- When
- August 11, 6:02 PM EST
- Where
- Powhatan County, 4.77 mi SE of Subletts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 37.530, -77.710
Trees were uprooted or snapped. Roof was blown off.
Thunderstorm Wind, Chesterfield
- When
- August 11, 6:02 PM EST
- Where
- Chesterfield County, 0.88 mi NW of Midlothian
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.510, -77.660
Tree was downed on Charter Colony Parkway and Midlothian Turnpike.
Thunderstorm Wind, Chesterfield
- When
- August 11, 6:02 PM EST
- Where
- Chesterfield County, 2.07 mi N of Hallsboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 37.510, -77.730
Thunderstorm Wind, Richmond (C)
- When
- August 11, 6:15 PM EST
- Where
- Richmond (C) County, 46.1 mi WSW of Wellford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.520, -77.480
Trees were downed and power outages were reported across the city of Richmond.
Thunderstorm Wind, Richmond (C)
- When
- August 11, 6:30 PM EST
- Where
- Richmond (C) County, 2.07 mi S of Richmond
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.520, -77.450
A portion of a roof was damaged/blown off at 1300 Semmes Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, August 11 to 14, 20216 deaths · 13 events
- Damaging Winds and Lightning Strike in Maryland, August 11, 20211 death · 1 injured · $946,000 · 65 kt wind · 26 events
- Damaging Winds in Illinois, August 11, 20211 death · 2 injured · 70 kt wind · 59 events
- Damaging Winds and Lightning Strike in Indiana, August 11, 2021$245,000 · 61 kt wind · 46 events
- Hail and Damaging Winds in Virginia, August 11, 2021$247,000 · 1.75 in hail · 39 events
- Tornado and Damaging Winds in Michigan, August 11, 2021$485,000 · EF0 · 9 events
- Flash Flooding and Flood in Arizona, August 11 to 13, 2021$255,000 · 56 kt wind · 19 events
- Flash Flooding and Damaging Winds in Michigan, August 11 to 12, 2021$100,000 · 65 kt wind · 35 events
- Tornado and Damaging Winds in Michigan, August 11, 20211 injured · $103,000 · EF0 · 19 events
- Tornadoes and Flooding in Wisconsin, August 11 to 14, 2021$60,000 · EF1 · 6 events
- Flash Flood and Damaging Winds in Pennsylvania, August 11, 2021$90,000 · 52 kt wind · 19 events
- Damaging Winds in Ohio, August 11, 2021$56,000 · 51 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981824, 981828, 981832, 981834, 981839, 981836, 981840, 981846, 981849, 981847, 981851.